Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 10, NWS Indianapolis, IN

May 21, 2004Tippecanoe County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 21, 2004, 9:20 AM EST for Tippecanoe County, Indiana. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 9:20 AM EST (14:20 UTC)
Expired
May 21, 2004, 10:00 AM EST
In force
40 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

County Tippecanoe County, IN

The radar

The Indianapolis radar (KIND), 97 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 2.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2541 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2541 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
923 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

820 
WUUS53 KIND 211420
SVRIND
INC157-211500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
921 AM EST FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TIPPECANOE COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF LAFAYETTE

* UNTIL 1000 AM EST

* AT 919 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  SHADELAND...OR ABOUT 11 MILES WEST OF LAFAYETTE...AND MOVING EAST
  AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAFAYETTE AROUND 930 AM EST
  DAYTON AROUND 940 AM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 4055 8710 4026 8709 4024 8673 4049 8672

$$

KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:40 AM EST, 6 hours 40 minutes earlier.

Area forecast discussion, May 21, 2:40 AM EST, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
240 AM EST FRI MAY 21 2004

.DISCUSSION...SFC WARM FRONT FM SRN IA ACRS NRN IL AND NRN IN TO LE
EARLY THIS AM. TSRA FIRING ALONG THE FRONT WITH IR PIX SHOWING
COOLING TOPS SUSTAINING THEMSELVES.  RADAR ALSO SHOWS SOME TSRA OVR
THE NE FA EXITING TO THE NE. VRY MOIST AIRMASS NOW IN PLACE ACRS THE
FA...AS DEWPOINTS ARE IN THE LWR 70S.

FCST CHALLENGE TDY WL BE WHETHER TO INCLUDE ANY POPS.

MODELS IN PRETTY GOOD AGREEMENT WITH THE SFC FEATURES...PUSHING SFC
FRONT TO WI AND LWR MI TDY. STRONGEST UPPER FLOWN REMAINS OVR THE
GRT LKS. ETA TIME SECTIONS HINTING AT SOME STRONG VV NEAR 18Z
TDY...BUT THIS SEEMS UNLIKELY AS DEPARTING S/W IN THE AREA AT THIS
TIME WL BE WELL TO OUT EAST AND ANY ADDITIONAL FEATURES  SHUD GO
WELL TO OUR NORTH. FCST SOUNDINGS LOOK PRETTY CAPPED THIS AFTERNOON
AND TONIGHT. TIME SECTIONS ALSO SHOW HIGH RH IN THE LWR LVLS AND
GIVEN THE SFC DEWPOINTS THIS SHUD BE EXPECTED. WITH ONLY DAYTIME
HEATING AS THE MAIN FORCING MECHANISM AND GOOD CAPPING IN THE
SOUNDINGS NOT I AM NOT INCLINED TO INCLUDE POPS ACRS MUCH OF THE
FCST AREA. AREAS ALONG THE NRN PART OF THE CWA A BIT LESS CAPPED AND
HAVE A BIT BETTER PROXIMITY TO THE FRONT. HENCE WL ONLY INCLUDE LOW
CHC CATEGORIES THERE...WITH LOWER POPS SOUTH.

FRONT STAYS WELL TO THE NORTH ON FRIDAY NIGHT AND SAT AS WARM MOIST
FLOW REMAINS ACRS THE FCST AREA. UPPER FLOW LOOKS TO REMAIN ACRS THE
GRT LKS LAKES AND WEAK SUBSIDENCE CONTINUES. ALSO MID AND UPPER LVLS
REMAIN QUITE DRY.

WITH MOIST DEWPOINTS WL LEAN TO THE WARMER SIDE ON MAV LOWS. MAV
HIGHS SEEM A BIT TOO HIGH GIVEN PERSISTENCE AND EXPECTED H8 TEMPS.
WL SPLIT THE DIFFERENCE HERE WITH THE FWC AND MET WHICH SHUD WORK
OUT TO THE COOLER SIDE OF THE MAV.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUMA
Hazardous weather outlook, May 21, 5:48 AM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 AM EST FRI MAY 21 2004

INZ021-028>031-035>049-221047-
BOONE-CARROLL-CLINTON-DELAWARE-FOUNTAIN-HAMILTON-HANCOCK-HENDRICKS-
HENRY-HOWARD-MADISON-MARION-MONTGOMERY-PARKE-PUTNAM-RANDOLPH-
TIPPECANOE-TIPTON-VERMILLION-WARREN-
548 AM EST FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ACROSS THE NORTHERN
PARTS OF CENTRAL INDIANA THIS AFTERNOON. THE MAIN THREAT FROM ANY
STORMS THAT DO DEVELOP IS DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON ACROSS THE NORTHERN PARTS OF
CENTRAL INDIANA.

INZ051>057-060>065-067>072-221047-
BARTHOLOMEW-BROWN-CLAY-DAVIESS-DECATUR-GREENE-JACKSON-JENNINGS-
JOHNSON-KNOX-LAWRENCE-MARTIN-MONROE-MORGAN-OWEN-RUSH-SHELBY-SULLIVAN-
VIGO-
548 AM EST FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 10:09 AM ESTSevere Thunderstorm WarningINDClinton51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.